Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 53, NWS Detroit, MI

September 13, 2021

NWS Detroit, MI issued this small craft advisory at Sep 13, 2021, 3:47 PM EDT. It took effect at Sep 14, 2021, 12:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2021, 3:47 PM EDT (19:47 UTC)
In effect from
Sep 14, 2021, 12:00 PM EDT
Expired
Sep 14, 2021, 10:00 PM EDT
In force
10 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

026 
WHUS73 KDTX 131947
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
347 PM EDT Mon Sep 13 2021

LHZ421-422-441>443-140800-
/O.NEW.KDTX.SC.Y.0053.210914T1600Z-210915T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
347 PM EDT Mon Sep 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 10 PM EDT
TUESDAY...

* WHAT...Expect sustained winds up to 17 knots from the 
  southwest with gusts up to 27 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Inner Saginaw Bay SW of Point Au Gres to 
  Bay Port MI, Port Austin to Harbor Beach MI, Harbor Beach to 
  Port Sanilac MI and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 2 PM EDT Tuesday 
  with the largest waves expected around 5 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-LEZ444-140800-
/O.NEW.KDTX.SC.Y.0053.210914T1600Z-210915T0200Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
347 PM EDT Mon Sep 13 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 10 PM EDT
TUESDAY...

* WHAT...Expect sustained winds up to 16 knots from the 
  southwest with gusts up to 25 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 3 PM EDT Tuesday 
  with the largest waves expected around 4 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
634 
WHUS73 KDTX 140755
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
355 AM EDT Tue Sep 14 2021

LHZ421-422-441>443-142030-
/O.CON.KDTX.SC.Y.0053.210914T1600Z-210915T0200Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
355 AM EDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 17 knots from the 
  southwest with gusts up to 27 knots. The largest significant 
  waves will be 3 feet with a potential maximum wave height of 4 
  feet.

* WHERE...Port Austin to Harbor Beach MI, Harbor Beach to Port 
  Sanilac MI, Port Sanilac to Port Huron MI, Inner Saginaw Bay 
  SW of Point Au Gres to Bay Port MI and Outer Saginaw Bay SW of 
  Alabaster to Port Austin MI to Inner Saginaw Bay.

* WHEN...The maximum winds are expected around 2 PM EDT Tuesday 
  with the largest waves expected around 3 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LCZ460-LEZ444-142030-
/O.CON.KDTX.SC.Y.0053.210914T1600Z-210915T0200Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
355 AM EDT Tue Sep 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
10 PM EDT THIS EVENING...

* WHAT...Expect sustained winds up to 16 knots from the 
  southwest with gusts up to 24 knots. The largest significant 
  waves will be 2 feet with a potential maximum wave height of 3 
  feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 2 PM EDT Tuesday 
  with the largest waves expected around 4 PM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Sep 13, 3:40 PM EDT, 7 minutes earlier.

Area forecast discussion, Sep 13, 3:40 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
340 PM EDT Mon Sep 13 2021

.DISCUSSION...

Jet streak (65 knots of effective shear) which brought a line of
showers/thunderstorms through M-59/I-69 corridors early this
afternoon has exited east. Dime size hail and large tree was taken
down in Fowlerville area. It should be fairly quiet over the next
several hours behind this mid level wave.

Strong shortwave tracking through eastern Wyoming this afternoon
will be merging with some additional northern stream energy and
tracking through Lake Superior tomorrow. Warm front lifting north
through Lower Michigan this evening/tonight will present a chance of
elevated activity (mainly north of I-69), as 700-500 MB lapse rates
will be steep (7.5 C/KM). However, there is significant amount of dry
air in the 5-10 kft layer as 850-700 MB Theta-E trough takes hold
overnight and PW values lower to around 1 inch. So, once the warm
advection arm lifts north, southeast Michigan looks to be solidly in
the warm sector tomorrow, with breezy southwest winds and 850 MB
temps above 17 C suggesting maxes in the mid/upper 80s. Local
probabilistic guidance indicating gusts easily reaching and exceeding
30 mph. Max 6hr height fall center already reaching James Bay toward
00z Wednesday, but still decent height falls extending south through
the Central Great Lakes (-20 to -30 M at 500 MB). With the expected
MLcapes up around 2000 J/kg and 0-6 KM bulk shear of 35+ knots,
severe storms/supercells will be a concern with the cold front.
However, the mid levels 850-700 MB look fairly warm and we will be
fighting a cap/cin for most of the day. The complicating factor is
the shortwave tracking through the central Plains and convective
response and potential backing of the low level winds as we head into
Tuesday evening. This feasture could potentially prolong
shower/thunderstorm activity Tuesday night. However, little
indication of this amongst the 12z ARW/ARW2/NAM, with the front
remaining progressive and exiting around midnight.

Expansive surface ridge/high buidling in through Wednesday night,
which could be conducive for some fog development, especially near
southern Lake Huron, as longer nights allow mins to make a run
toward 50 degrees in the normally colder locations.

Pseudo zonal flow over the northern Tier of the U.S. on Wednesday as
upper level energy exiting out of the Gulf of Alaska tracks through
western Canada, with height falls extending south into Montana. Max
height fall center then tracks off to the northeast, and moves over
Hudson Bay on Thursday, setting us up for another warming trend and
temps back into the 80s for Friday-Sunday with the summer-like 500
MB heights of 585-590 DAM. All indications is the remnants/tropical
moisture of Nicholas will get caught up in the southwesterlies
Thursday-Friday and track away from us (the 00z Euro indicated a
close call, but has shifted east as well).

&&

.MARINE...

A frontal boundary remains draped across the central Great Lakes
this afternoon as low pressure becomes organized over the Midwest.
This keeps additional isolated to scattered showers and storms in
the forecast through the evening as weak disturbances move along the
front. The front then lifts northward as a warm front tonight into
Tuesday as the low pressure strengthens and tracks across the Upper
Peninsula. Flow veers to southwesterly and gusts on the order of 25
knots Tuesday afternoon ahead of the cold front, prompting the
issuance of Small Craft Advisories for the nearshore waters. The
cold front then sweeps through Tuesday evening, likely accompanied
by a line of showers and storms - some strong to severe with gusty
winds the main threat. Lighter northwesterly flow then settles in
Wednesday as a more diffuse pressure pattern develops mid-week with
dry conditions likely.

&&

.HYDROLOGY...

There is a slight chance/low chance of shower/thunderstorm activity
through tomorrow morning, mainly north of I-69. Otherwise, a line of
showers and strong to severe thunderstorms is expected to develop
late tomorrow afternoon and track through southeast Michigan Tuesday
evening. Basin average rainfall totals are expected to range between
a quarter of an inch to a half an inch. Localized higher amounts
will occur with strongest thunderstorm activity, where an inch or
greater will be possible. Poor drainage and urban flooding will be
possible with this activity, but activity should taper off by
midnight Tuesday.

&&

.PREV DISCUSSION...
Issued at 122 PM EDT Mon Sep 13 2021

AVIATION...

A line of showers and thunderstorms is quickly moving across the
region early this afternoon. Given its speed, this convection will
depart the northern terminals by 19Z at the latest. A chaotic
ceiling pattern follows this line with obs showing a mix of VFR and
MVFR cigs (even an isolated IFR) over west MI. Will err towards the
the lower side  given the lingering frontal boundary and low level
moisture through this afternoon. Ceilings are then expected to
gradually lift from MVFR to VFR with more breaks likely overnight
tonight as shortwave energy pushes toward the Northeast.

For DTW...MVFR ceilings persist through the afternoon as the
boundary lingers over the area. The terminal looks to miss the
thunderstorm activity today as convection stays to the north. Low
VFR ceilings are possible by this evening into tonight.

DTW THRESHOLD PROBABILITIES...

*  High for ceilings at or below 5 kft daytime today.

*  Low for thunderstorms through today and tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......TF
HYDROLOGY....SF
AVIATION.....KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 13, 3:45 PM EDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 PM EDT Mon Sep 13 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 PM EDT Mon Sep 13 2021

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...This evening and Tonight

There is a low chance of thunderstorms through tonight, mainly north
of the I-69 corridor, as a warm front lifts north. The potential
exists for an isolated storm to produce one inch hail. Storms will
track from west to east at 40 to 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A line of strong to severe thunderstorms is expected to develop late
tomorrow afternoon into tomorrow evening as a cold front tracks
through the area. Damaging winds and large hail will both be
possible, with the main window being 4-10 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 PM EDT Mon Sep 13 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This evening and Tonight

There is a chance of thunderstorms through tonight, mainly over Lake
Huron, as a warm front lifts north. The potential exists for
isolated storms to produce one inch hail.  Storms will track from
west to east at 35 to 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small craft advisories are in effect for all nearshore waters
Tuesday afternoon and Tuesday evening. Refer to latest marine
forecasts for details.

A line of strong to severe thunderstorms is expected to develop late
tomorrow afternoon into tomorrow evening as a cold front tracks
through the area. Damaging winds and large hail will both be
possible, with the main window being 4-10 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Special weather statement, Sep 13, 1:40 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
140 PM EDT Mon Sep 13 2021

MIZ054-055-061>063-069-070-131845-
Genesee MI-Tuscola MI-Sanilac MI-Lapeer MI-Macomb MI-Oakland MI-
St. Clair MI-
140 PM EDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of southeastern Tuscola,
southern Sanilac, Lapeer, northern Oakland, Macomb, St. Clair and
eastern Genesee Counties through 245 PM EDT...

At 140 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millington to near Fenton. Movement was
east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mayville and Otter Lake around 145 PM EDT.
  Ortonville around 150 PM EDT.
  North Branch, Clifford and Clarkston around 155 PM EDT.
  Oxford and Marlette around 200 PM EDT.
  Pontiac and Brown City around 205 PM EDT.
  Rochester, Peck and Melvin around 215 PM EDT.
  Romeo and Clinton around 220 PM EDT.
  Mount Clemens, Croswell and Macomb Township around 225 PM EDT.

Other locations impacted by these storms include Anchorville,
Goodland Township, Shelby Township, Holly State Recreation Area,
Amador, Ray Center, Silverwood, Fort Gratiot, Fargo and Leonard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4296 8242 4289 8247 4276 8247 4262 8251
      4255 8259 4278 8373 4279 8373 4338 8347
      4326 8248 4317 8247 4306 8242
TIME...MOT...LOC 1740Z 275DEG 47KT 4331 8345 4276 8367

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KDK
Local storm report, Sep 13, 2:01 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
201 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     TSTM WND DMG     NW FOWLERVILLE          42.66N 84.07W
09/13/2021                   LIVINGSTON         MI   TRAINED SPOTTER

            LARGE TREE DOWNED THREE TO FOUR FEET IN DIAMETER ON TWO
            VEHICLES NEAR ANN ST AND POWER ST.

&&

KK
Local storm report, Sep 13, 2:06 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
206 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     NW FOWLERVILLE          42.66N 84.07W
09/13/2021                   LIVINGSTON         MI   TRAINED SPOTTER

            CORRECTED TIME...LARGE TREE DOWNED THREE TO FOUR FEET IN
            DIAMETER ON TWO VEHICLES NEAR ANN ST AND POWER ST.

&&

KK
Special weather statement, Sep 13, 2:06 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
206 PM EDT Mon Sep 13 2021

MIZ069-070-076-131900-
Macomb MI-Oakland MI-Wayne MI-
206 PM EDT Mon Sep 13 2021

...A strong thunderstorm will impact portions of northern Wayne,
southeastern Oakland and southern Macomb Counties through 300 PM
EDT...

At 205 PM EDT, Doppler radar was tracking a strong thunderstorm over
West Bloomfield, or 7 miles northeast of Novi, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Livonia around 215 PM EDT.
  Troy, Southfield, Royal Oak and Birmingham around 220 PM EDT.
  Warren and Detroit Zoo around 225 PM EDT.
  St. Clair Shores and Grosse Pointe around 240 PM EDT.

Other locations impacted by this storm include Franklin, Keego
Harbor, Waterford, Orchard Lake, Roseville, Utica, Lathrup Village,
Auburn Hills, Bingham Farms and Lake Angelus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4256 8263 4255 8266 4250 8270 4254 8276
      4254 8281 4243 8284 4236 8288 4232 8306
      4230 8309 4236 8342 4244 8355 4244 8343
      4273 8345
TIME...MOT...LOC 1805Z 284DEG 43KT 4257 8342

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

KDK
Local storm report, Sep 13, 2:45 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     MARINE TSTM WIND 4 ENE MOUNT CLEMENS     42.62N 82.82W
09/13/2021  M41 MPH          MACOMB             MI   AWOS

            MEASURED AT KMTC SELFRIDGE ANG BASE.

&&

KK
Local storm report, Sep 13, 2:58 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
258 PM EDT MON SEP 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             5 N GROSSE POINTE       42.46N 82.90W
09/13/2021  M1.00 INCH       MACOMB             MI   TRAINED SPOTTER

            QUARTER SIZED HAIL NEAR ELMWOOD ELEMENTARY SCHOOL.

&&

KK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 8:16 PM EDTSevere Thunderstorm WarningDTXGenesee, Tuscola41 min
Sep 12, 8:31 PM EDTSpecial Marine WarningDTX74 min
Sep 12, 8:32 PM EDTSevere Thunderstorm WarningDTXLapeer39 min
Sep 12, 8:49 PM EDTSpecial Weather StatementDTXSaint Clair, Sanilac56 min
Sep 12, 8:56 PM EDTSevere Thunderstorm WarningDTXMacomb, Saint Clair, Sanilac39 min
Sep 13, 12:35 PM EDTSpecial Weather StatementDTXGenesee, Saginaw, Shiawassee55 min
Sep 13, 1:19 PM EDTSevere Thunderstorm WarningDTXLivingston, Oakland, Shiawassee56 min
Sep 13, 1:40 PM EDTSpecial Weather StatementDTXLapeer, Macomb, Saint Clair65 min
Sep 13, 2:06 PM EDTSpecial Weather StatementDTXOakland54 min
Sep 13, 2:13 PM EDTSpecial Marine WarningDTX62 min
Sep 13, 7:41 PM EDTSpecial Weather StatementDTXTuscola64 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.